Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 108, NWS La Crosse, WI

July 10, 2000Allamakee County, Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 10, 2000, 1:33 AM CDT for Allamakee County, Clayton County, Iowa. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 1:33 AM CDT (06:33 UTC)
Expired
Jul 10, 2000, 2:30 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allamakee County, IA, Clayton County, IA

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:45 AM CDTThunderstorm Wind 56 EHanover, IA
Jul 10, 1:45 AM CDTThunderstorm Wind 52 EVolga, IA
Jul 10, 1:50 AM CDTThunderstorm Wind 55 EMonona, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 100635
SVRLSE
IAC005-043-100730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
133 AM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA
  CLAYTON COUNTY IN NORTHEAST IOWA

* UNTIL 230 AM CDT

* AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM NEAR DECORAH TO DECORAH TO
  OELWEIN...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR ELKADER...FARMERSBURG AND WAUKON AT 140 AM CDT
  NEAR GARNAVILLO AT 150 AM CDT
  NEAR GUTTENBERG AT 200 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

NELSON

LAT...LON 4350 9163 4264 9160 4265 9108 4350 9121

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:22 PM CDT, 10 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 3:22 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SUN JUL 9 2000

THE PRIMARY CONCERN WITH THIS FORECAST IS THE CHANCE OF FLOODING AND
SEVERE WEATHER TONIGHT.

THE LATEST SURFACE ANALYSIS SHOWS A WEAK SURFACE COLD FRONT OVER
CENTRAL MINNESOTA. THE MODELS ARE IN GOOD AGREEMENT THAT THIS
FRONT WILL MOVE SOUTH TONIGHT AND BY MONDAY MORNING...IT WILL BE
LOCATED JUST SOUTH OF THE CWA. AT THE SAME TIME...THE 850 MB COLD
FRONT WILL MOVE SOUTH FROM CENTRAL MINNESOTA TO THE MINNESOTA/IOWA
BOARDER BY MONDAY MORNING. THE 850 MB JET...WHICH IS CURRENTLY
INTERSECTING THIS BOUNDARY OVER SOUTHWEST SOUTH DAKOTA...WILL
REORIENTATE ITSELF EAST TONIGHT. AS THIS OCCURS...THE MCS OVER
CENTRAL SOUTH DAKOTA WILL MOVE EAST INTO THE SOUTHERN CWA.
CURRENTLY...IT APPEARS THAT THIS THUNDERSTORM COMPLEX WILL MOVE JUST
SOUTH OF  THE MINNESOTA/IOWA BOARDER AND IT WILL MOVE INTO
DODGE...MOWER...MITCHELL...AND FLOYD COUNTIES AFTER 9 PM.
PRECIPITABLE WATERS REMAIN ABOVE 1.5 INCHES. AS A RESULT...VERY
HEAVY RAIN WILL ONCE AGAIN BE A PRIMARY CONCERN WITH THESE
THUNDERSTORMS. RAINFALL AMOUNTS WILL BE GENERALLY IN THE 2 TO 5 INCH
RANGE. WITH CLOUD COVER TODAY...TEMPERATURES ARE NOT AS WARM AS WHAT
THE ETA INDICATED FOR 00Z TONIGHT. AS A RESULT...THE INSTABILITY AND
CAPES OVER THE AREA ARE MUCH WEAKER THAN FORECASTED IN THE MODELS.
ALSO...THE WIND DIRECTIONAL AND SPEED SHEAR IS NOT THAT GREAT.
THEREFORE...THE SEVERE WEATHER THREAT IS NOT AS GREAT AS IT WAS LAST
NIGHT. HOWEVER...AS THE 850 MB JET MOVES CLOSER TO THE AREA
OVERNIGHT...IT COULD SUPPLY ENOUGH EXTRA LIFT FOR A FEW OF
THUNDERSTORMS TO BECOME SEVERE BRIEFLY. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

ON MONDAY...THE COLD FRONT WILL MOVE SOUTH TO THE MISSOURI/IOWA
BOARDER. THIS FRONT WILL REMAIN THERE THROUGH MONDAY NIGHT AND THEN
BEGIN TO MOVE NORTHWARD AGAIN TO TUESDAY AS A 500 MB SHORT WAVE
MOVES INTO THE CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THIS FRONT AND THEY WILL POSSIBLY REACH THE WESTERN
COUNTIES ON TUESDAY AFTERNOON. PRECIPITABLE WATERS WILL CLIMB BACK
TO 1.5 INCHES ON TUESDAY AFTERNOON AND EVENING...THUS...WE COULD
HAVE TO CONTEND WITH HEAVY RAIN ONCE AGAIN ON TUESDAY NIGHT.

EXTENDED MODELS SHOW THE AXIS OF UPPER LEVEL RIDGE WILL BE LOCATED
OVER THE ROCKIES AND OUR AREA WILL BE ON THE EASTERN PERIPHERY OF
THIS RIDGE IN THE NORTHWEST FLOW. SINCE THE PERIPHERY OF THIS RIDGE
HAS BEEN RATHER ACTIVE DURING THE PAST WEEK AND THE MODELS HAVE
PROBLEMS WITH THIS NORTHWEST FLOW REGIME...I HAVE OPTED TO GO WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE EXTENDED FORECAST
PERIOD. DAY TIME TEMPERATURES WILL BE NORMAL...BUT WITH A SOUTHERLY
FLOW KEEPING THE DEW POINTS IN THE MIDDLE AND UPPER 60S...LOW
TEMPERATURES WILL AVERAGE ABOVE NORMAL.

.LSE...FLASH FLOOD WATCH...TONIGHT...GENERALLY SOUTH OF A
       LINE FROM DODGE CENTER MINNESOTA TO GRAND MARSH WISCONSIN
       IAZ008>011-018-019-029-030-MNZ086>088-094>096-
       WIZ041>044-053>055-061

BOYNE

In the hours before

Special weather statement, Jul 9, 11:41 PM CDT, 1 hour 52 minutes before
IAZ008>011-018-019-029-030-MNZ086>088-094>096-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CDT SUN JUL 9 2000

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST MINNESOTA AND
NORTHEAST IOWA OVERNIGHT...

THUNDERSTORMS CONTINUE TO RACE ACROSS SOUTH CENTRAL MINNESOTA AND
NORTH CENTRAL IOWA LATE TONIGHT. THESE STORMS ARE EXPECTED TO
REACH THE WESTERN SECTIONS OF DODGE...MOWER...MITCHELL AND FLOYD
COUNTIES SHORTLY AFTER MIDNIGHT. AT THIS TIME...THE STRONGEST
ACTIVITY IS EXPECTED TO AFFECT LOCATIONS AROUND BLOOMING PRAIRIE...
AUSTIN...GRAND MEADOW...STACYVILLE AND OSAGE.

THESE STORMS DO HAVE A HISTORY OF DAMAGING WINDS IN SOUTH CENTRAL
MINNESOTA. IF YOU LIVE IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...BE
PREPARED FOR WIND GUSTS TO 45 MPH AND SMALL HAIL WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST MINNESOTA AND
NORTHEAST IOWA UNTIL 4 AM. STAYED TUNED TO YOUR FAVORITE MEDIA
SOURCE...INCLUDING NOAA WEATHER RADIO...FOR FURTHER UPDATES. BE
PREPARED TO MOVE TO A PLACE OF SAFETY SHOULD A WARNING BE ISSUED.

GUYER

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:06 AM CDTSevere Thunderstorm WarningARXMitchell69 min
Jul 10, 12:10 AM CDTSevere Thunderstorm WarningARXFloyd65 min
Jul 10, 12:36 AM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Mitchell3 hr
Jul 10, 12:36 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard54 min
Jul 10, 1:00 AM CDTFlash Flood WarningARXWinneshiek3 hr
Jul 10, 1:03 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek42 min
Jul 10, 1:38 AM CDTFlash Flood WarningARXAllamakee, Clayton, Fayette3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.